Alert archive / Nevada / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Las Vegas, NV

September 6, 1997Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 6, 1997, 12:37 AM PDT for Clark County, Nevada. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1997, 12:37 AM PDT (07:37 UTC)
Expired
Sep 6, 1997, 1:35 AM PDT
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 7.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1997-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1997-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1147 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 060738 RRA
SVRLAS
NVC003-060835-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1237 AM PDT SAT SEP 06 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 135 AM PDT FOR PEOPLE IN
THE FOLLOWING LOCATIONS...

IN SOUTHERN NEVADA

  ...EASTERN CLARK COUNTY

AT 1235 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 5 MILES NORTHEAST OF CALLVILLE BAY...ALONG
NORTHSHORE ROAD. MOVEMENT IS TOWARD THE NORTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH
...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
SEEK SHELTER IN A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.
BE AWARE OF THE DANGER OF LOCAL FLOODING CAUSED BY THUNDERSTORM
RAINS.

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 8:21 PM PDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 5, 8:21 PM PDT, 4 hours 16 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 PM PDT FRI SEP 5 1997

00Z UA CHARTS AND WV STLT LOOPS IDENTIFY S/WV TROF MOVG INTO WEST
CENTRAL NV WITH 3H-2H JET STREAK OF 60 KTS EXTENDING FRM CNTRL CA
INTO S-CNTRL NV.  PLENTY OF AVAILABLE CAPE AND LOW LVL MSTR ACRS
SRN NV/SERN CA AND NWRN AZ WITH 8H 10-12 DEGREE DEWPOINT AXIS
EXTENDING FRM GULF OF CA NWD INTO SRN NV.  TSTMS ACRS NRN
NYE/LINCOLN COUNTIES APPEAR TO HAVE DVLPD IN DIVERGENCE AREA IN
NOSE OF JET STREAK.  IN DEEPER MSTR TO THE S...SW-NE ORIENTED BANDS
OF CONVECTION CONT TO FIRE ACRS SRN NV/SERN CA IN AREAS LIKELY
AIDED BY UPR DIVERGENCE FRM JET STREAK.  FINALLY...LRG CLUSTERS OF
TSTMS MERGING ACRS WRN AND SWRN AZ...ESPECIALLY YUMA/PIMA AND
YAVAPAI COUNTIES.

WILL BE UPDATING ALL ZONES TO ACCOUNT FOR CURRENT CONVECTIVE
TRENDS. IN ADDITION...WITH PLENTY OF LOW LVL MSTR AND UPWARD MOTION
FRM JET STREAK CONTG INTO THE NIGHT...WILL CONT A LEAST A SLGT CHC
OR ISOLD MENTION OF TSTMS ALL ZONES AS TSTMS COULD FIRE
ANYTIME/ANYWHERE IN THIS SITUATION. REMAINDER OF FCST UNCHGD.
LAS 1121.

NEMETH

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

In the hours before

Local storm report, Sep 6, 12:21 AM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NEVADA
521 PM PDT FRI SEP 05 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    TONOPAH ARPT              NV   60 MPH TSTM GUST
09/05/97   NYE                            52 KNOT GUST RECORDED BY
                                          TONOPAH WEATHER OBSERVER

0610 PM    BAKER                     CA   60 MPH TSTM GUST
09/05/97   SAN BERNARDINO                 A WEATHER SPOTTER
                                          ESTIMATED A THUNDERSTORM
                                          GUST OF 60 MPH
Local storm report, Sep 6, 12:21 AM PDT, 16 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS, NV
1221 AM PDT SAT SEP 06 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    TONOPAH ARPT              NV   60 MPH TSTM GUST
09/05/97   NYE                            52 KNOT GUST RECORDED BY
                                          TONOPAH WEATHER OBSERVER

0610 PM    BAKER                     CA   60 MPH TSTM GUST
09/05/97   SAN BERNARDINO                 A WEATHER SPOTTER
                                          ESTIMATED A THUNDERSTORM
                                          GUST OF 60 MPH
Local storm report, Sep 6, 12:22 AM PDT, 15 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS, NV
1221 AM PDT SAT SEP 06 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    TONOPAH ARPT              NV   60 MPH TSTM GUST
09/05/97   NYE                            52 KNOT GUST RECORDED BY
                                          TONOPAH WEATHER OBSERVER

0610 PM    BAKER                     CA   60 MPH TSTM GUST
09/05/97   SAN BERNARDINO                 A WEATHER SPOTTER
                                          ESTIMATED A THUNDERSTORM
                                          GUST OF 60 MPH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:23 PM PDTSevere Thunderstorm WarningVEFClark52 min
Sep 5, 11:20 PM PDTSevere Thunderstorm WarningVEFClark40 min
Sep 6, 2:11 AM PDTSevere Thunderstorm WarningVEFLincoln59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.